Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Newly diagnosed Crohn's disease...


12-04-2017, 12:48 PM   #1
Dawn19
 
Join Date: Dec 2017
Location: Barnsley, United Kingdom
Newly diagnosed Crohn's disease...

Hi everyone, first of all a big thank you to everyone who posts their experiences, it is great for newly diagnosed people.
I have just started on azathioprine on 125mg, I only started on Wednesday this week and last night when I took them I felt dizzy and nauseous, but I expected this and managed to go to sleep, an hour later I woke up feeling extremely nauseous I managed to go to the bathroom but had to hold onto furniture as I was very dizzy, when I did manage to get back into bed, the nausea flared up again and my head felt like it was going to explode, I was so scared I think I ended up panicking which might have made it feel worse.
Is this normal?
If so how long does it last?
I don't want to keep ringing up my pharmacist and become a nuisance..
Any help will be very much appreciated.
Diagnosed November 2017
Currently on budesone and azathioprine
Thank you.x
12-04-2017, 01:58 PM   #2
dzwilks
 
Join Date: Nov 2017
Location: Cleveland heights, Ohio
I tried azathioprine a long time ago. I also got dizzy and nauseated. I called my doctor and he said forget it, we'll try something else. I've done surgery and biologics and other remedies but I never went back to azathioprine. I took one shot of methotrexate a while back. I didn't get nauseated but I stopped for other reasons. I never went back to that either.

12-04-2017, 02:37 PM   #3
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
I have been on it for years and never experienced that. Everyone is different. Let your doctor know what is happening.
__________________
Diagnosed in 1990. On Humira, Imuran, Gabapentin, Colestipol, Synthroid, Lialda. Resection in April of 2010. Allergic to Remicade, Penicillin, Flagyl, Doxycycline. Thyroid issues and psoriasis and neuropathy and mild cerebral palsy. Mild arthritis in my lower back.
12-05-2017, 11:14 AM   #4
BlindLogic
 
Join Date: Feb 2014
Location: Springfield, Missouri
Some nausea and dizziness is expected, but you seem to have experienced an unusual amount. Typically, your metabolism will adjust to the azathioprine in 2 to 4 weeks.

In general, there are 3 techniques for lessening the side effects of azathioprine (and any other medication).

(1) Take it immediately before bedtime and try to sleep thru the side effects.

(2) Split the dose into thirds (or more) and take it with each of your meals. (Some medications have the requirement to be taken on an empty stomach, but azathioprine is not one of them).

(3) Reduce your initial starting dosage to 50mg/day or even 25mg/day (with your doctor's approval) and increase your dosage by 25mg every week or two. This will of course delay the time at which azathioprine will become fully effective, which normally takes about 3 months.

The most common serious side effect of azathioprine is a dramatic decline in your white blood cell count, so you should have your blood checked every week or two during your first few months on it, and then less often thereafter. Good Luck.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Newly diagnosed Crohn's disease...
Thread Tools


All times are GMT -5. The time now is 02:26 PM.
Copyright 2006-2017 Crohnsforum.com